What Are the Signs of an Oxycodone® Overdose?

Mental confusion is a sign of an oxycodone overdose.
Article Details
  • Written By: Dave Slovak
  • Edited By: Susan Barwick
  • Last Modified Date: 12 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

An oxycodone® overdose can happen when a person accidentally or intentionally takes too large a dose of the substance. The most common symptoms of an oxycodone® overdose are drowsiness, breathing difficulty, constricted pupils, and confusion. Other symptoms may include bluish lips or fingernails, itching skin, muscle spasms or twitches. Signs of an overdose may also abnormally low blood pressure or heart rate, dizziness, fainting, low pulse, convulsions or seizures, and loss of consciousness. In the most extreme situation, a severe oxycodone® overdose can lead to a person’s death.

The most common sign that a person has taken too much oxycodone® is that he or she will experience extreme drowsiness, ranging from having trouble staying awake to losing consciousness. Oxycodone® overdose can also cause breathing difficulties or cessation, depending on how much medication was taken. A condition known as pinpoint pupil, in which the pupils become very constricted may also develop, burt some people may have extremely dilated pupils as a result of the shallow breathing and lack of oxygen. Another common sign of oxycodone® overdose is mental confusion, characterized by lack of mental alertness or incomplete awareness of their surroundings.

Ad

Even when taken as prescribed by a doctor, the medication produces some side effects. Some of the more serious are fatigue, dizziness, shallow breathing, confusion, and lightheadedness. Other common side effects include dry mouth, nausea, constipation, loss of appetite, and headache. Some people may find that they are allergic to the medication and may experience the following symptoms: hives, difficulty breathing, and swelling in the face, lips, tongue, or throat. Anyone who experiences any of these reactions to the oxycodone®, should contact his or her physician immediately.

One common reason people may overdose on oxycodone® is that they become dependent upon the medication. The drug is a schedule II controlled substance, and oxycodone® is considered to be highly addictive. A patient may be taking the medication as part of a chronic pain management program, but may need to take higher and higher doses to achieve the same level of pain relief. If a patient discovers that the drug is not sufficient for their pain-management needs, they should consult with their doctor about alternative courses of treatment. Anyone who believes that he or she may be addicted to oxycodone® should seek help immediately, as an oxycodone® overdose can ultimately lead to brain damage and death.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon308841
Post 3

I had it prescribed to me for post-tonsillectomy management. It's called Endone in Australia.

I can't believe the grasp it has on me. I only took it once during the post-op period and haven't taken it since, but I'll never forget how relaxed I was.

Whenever I'm stressed I'm tempted to take it again just to calm down.

Fortunately, willpower, morals, and not having an addictive personality have prevented me from taking it again. But I definitely understand how it can become addictive.

ElizaBennett
Post 2

@EdRick - I took Percocet for a week after I had a C-section. Some mamas are made of sterner stuff and take only the ibuprofen, but that just wasn't going to cut it for me! It's interesting that this medicine is often prescribed for breastfeeding moms. Baby and I both seemed quite fine and I experienced no side effects.

Of course, your experience could be different, but if you are in pain, you should probably take it. I personally don't feel like my body can do its healing work as well if I'm really suffering. Now, if you take an NSAID and feel pretty good, then you can skip the oxycodone.

If you have a history of addiction - to cigarettes, alcohol, etc. - of course you should discuss that with your doctor to make sure that oxycodone is still the best option for you. Hope your surgery goes smoothly!

EdRick
Post 1

Oxycodone - actually Percocet, I think - has been prescribed for me for pain relief following some surgery I have coming up. Now I'm afraid to take it! I'm not so much worried about taking an overdose of oxycodone as I am experiencing side effects or getting hooked. Does anyone have experience taking this medicine? I guess all medicines tend to sound awful.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email